Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 79, NWS Midland/Odessa, TX

May 23, 20224 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 23, 2022, 1:25 PM CDT for 4 counties in Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2022, 1:25 PM CDT (18:25 UTC)
Expired
May 23, 2022, 2:30 PM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 53 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
480 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

017 
WUUS54 KMAF 231825
SVRMAF
TXC173-227-317-329-231930-
/O.NEW.KMAF.SV.W.0079.220523T1825Z-220523T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
125 PM CDT Mon May 23 2022

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Glasscock County in western Texas...
  Northeastern Midland County in western Texas...
  Southeastern Martin County in western Texas...
  Southwestern Howard County in western Texas...

* Until 230 PM CDT.

* At 124 PM CDT, a severe thunderstorm was located 9 miles southeast
  of Greenwood, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Big Spring, Stanton, Forsan, Lomax, Big Spring Country Club, Big
  Spring McMahon-Wrinkle Airpark, Knott, Elbow and Spraberry.

This includes Interstate 20 between mile markers 158 and 180.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3183 10169 3196 10188 3242 10165 3215 10129
TIME...MOT...LOC 1824Z 209DEG 19KT 3197 10175 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

80
2 follow-up statements
037 
WWUS54 KMAF 231842
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
142 PM CDT Mon May 23 2022

TXC173-227-317-329-231930-
/O.CON.KMAF.SV.W.0079.000000T0000Z-220523T1930Z/
Glasscock TX-Midland TX-Martin TX-Howard TX-
142 PM CDT Mon May 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHWESTERN GLASSCOCK...NORTHEASTERN MIDLAND...SOUTHEASTERN
MARTIN AND SOUTHWESTERN HOWARD COUNTIES...

At 141 PM CDT, a severe thunderstorm was located near Stanton, or 9
miles east of Greenwood, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Big Spring, Stanton, Forsan, Lomax, Big Spring Country Club, Big
Spring McMahon-Wrinkle Airpark, Knott and Elbow.

This includes Interstate 20 between mile markers 158 and 180.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3186 10168 3200 10186 3242 10165 3215 10129
TIME...MOT...LOC 1841Z 199DEG 19KT 3207 10175 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

80
366 
WWUS54 KMAF 231923
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
223 PM CDT Mon May 23 2022

TXC173-227-317-329-231933-
/O.EXP.KMAF.SV.W.0079.000000T0000Z-220523T1930Z/
Glasscock TX-Midland TX-Martin TX-Howard TX-
223 PM CDT Mon May 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GLASSCOCK...
NORTHEASTERN MIDLAND...SOUTHEASTERN MARTIN AND SOUTHWESTERN HOWARD
COUNTIES WILL EXPIRE AT 230 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 3186 10168 3200 10186 3242 10165 3215 10129
TIME...MOT...LOC 1923Z 209DEG 19KT 3225 10164 

$$

80

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:54 PM CDT, 31 minutes earlier.

Area forecast discussion, May 23, 12:54 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1254 PM CDT Mon May 23 2022

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Mon May 23 2022

Still a few pockets of MVFR cigs but all TAF sites will be VFR
soon. Currently have showers and storms mainly south of the Pecos
only have mention of storms in FST but could see storm
development near MAF. Wind gusts to 40kts with localized bldu
possible. Gusty S inflow this afternoon will continue into the
evening and will see a front move through CNM and HOB overnight
with a wind shift.

&&

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 340 AM CDT Mon May 23 2022

An active period of stormy weather is finally upon us for the next
24-36 hrs. We will begin this morning with showers and a few
embedded thunderstorms across the Davis Mountains, Marfa Plateau,
and Trans Pecos where a weak shrtwv in SW flow aloft is currently
arriving. As the shrtwv traverses the region, additional rainfall
will be possible for areas along and east of the I-20 corridor
around sunrise. Some locations could see 0.10"-0.25" of rainfall
this morning.

Our attention then turns to this afternoon when a secondary, and
more potent shrtwv assocd with a broad upper lvl trough over the
Intermountain West ejects over the region. Meanwhile, sfc flow will
veer out S-SE this afternoon, advecting ample low lvl moisture into
the area w/dew points increasing to 55F-60F. Latest NAMbufr
soundings indicate a largely uncapped environment by 21Z w/ML CAPE
of 2000-2500 J/kg and mid lvl lapse rates near 8 C/km, suggesting
some storms may become severe with large hail and damaging winds
possible. High temperatures this afternoon will be warmer than
Sunday, but still expected to come in below normal, especially
across eastern portions of the region where cloud cover and moisture
will be most prevalent. As far as QPF goes, latest CAMs and HREF
probabilities indicate a bimodal precipitation distribution from N-S
this afternoon. One maxima in QPF will exist over the Texas South
Plains and N Permian Basin and the other will be across the Davis
Mtns, Big Bend, and Lower Trans Pecos. Therefore, PoPs will be
highest in the aforementioned regions, especially along and south of
I-10 today. Unfortunately, it looks like the central Permian Basin
may miss out on higher rainfall amounts this afternoon and evening,
but any rainfall will be beneficial at this point. Precipitation
chances will decrease, or move east of the region by 06Z tonight.

On Tuesday, the upper lvl trough axis will slowly progress into the
Central Plains and deepen as it does so. A cold front will enter the
Permian Basin by Tuesday afternoon, cooling temperatures across our
northern counties where highs in the 70s can be expected. Further
south of the frontal boundary, high temperatures should reach the
upper 80s to near 90. Another round of showers and thunderstorms
will be possible across Lea County and the Permian Basin as large
scale lift assocd with the trough axis passes overhead. In fact,
Tuesday afternoon now looks like a better opportunity for the
Permian Basin to cash in on additional rainfall, especially
for locations that miss out today.

-Salerno

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 340 AM CDT Mon May 23 2022

Tuesday night, an upper trough will be moving into the Central
Plains, leaving West Texas and Southeast New Mexico under northwest
flow aloft.  At the surface, a cold front will intrude upon the
region, although this one does not look quite as vigorous as the
last.  Nevertheless, it'll be strong enough for scattered
convection, mainly over the Western Low Rolling Plains, through
Wednesday morning.  Gap winds will be possible through Guadalupe
Pass, and we've issued a watch for this.  Overnight lows behind the
front will drop to below normal most locations.

Wednesday will be unseasonably cool as well, due to the front and
clouds in the morning.  These clouds will scatter out in the
afternoon.  Surface flow will veer to southeast Wednesday night, but
will be light.  This light flow and mostly clear skies will promote
good radiational cooling, yielding yet another night of below-normal
temperatures most locations (although a couple of degrees warmer
than Tuesday night).

Thursday, an upper-level ridge begins building in from the west,
increasing thicknesses and and raising afternoon highs to just above
normal most locations.  By Friday afternoon, most locations will be
back to respectable triple digits as the ridge strengthens over
Sonora, with Sunday looking to be the warmest day this forecast.
This will also bring critical fire weather back into play once
again.  Grids stay dry after Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               63  81  54  77 /  40  30  30  20
Carlsbad                 58  87  51  81 /  20  10  10   0
Dryden                   65  93  63  82 /  30  10  10   0
Fort Stockton            62  90  58  81 /  20  10  10   0
Guadalupe Pass           58  83  52  76 /  10  10   0   0
Hobbs                    56  78  48  77 /  30  20  20  10
Marfa                    49  86  47  81 /  20  10   0   0
Midland Intl Airport     63  86  55  78 /  30  20  20  10
Odessa                   64  85  56  79 /  30  20  20  10
Wink                     60  90  55  81 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Tuesday evening through late Tuesday night
     for Guadalupe and Delaware Mountains.

NM...None.
&&

SHORT TERM...72
LONG TERM....44
AVIATION...72
Hazardous weather outlook, May 23, 2:00 AM CDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CDT Mon May 23 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-240700-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CDT Mon May 23 2022 /100 AM MDT Mon May 23 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

There is a slight risk of severe storms this afternoon and tonight,
mainly over the Western Low Rolling Plains, Stockton Plateau, and
lower Trans Pecos.  Any severe storms that do develop will be
accompanied by large hail, damaging winds, and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A High Wind Watch is in effect Tuesday evening through late Tuesday
night for Guadalupe Pass.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 23, 1:18 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
118 PM CDT Mon May 23 2022

TXZ051-052-062-063-231900-
Midland TX-Martin TX-Glasscock TX-Howard TX-
118 PM CDT Mon May 23 2022

...A strong thunderstorm will impact portions of northwestern
Glasscock, northeastern Midland, southeastern Martin and southwestern
Howard Counties through 200 PM CDT...

At 117 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Greenwood, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stanton, Lomax and Spraberry.

This includes Interstate 20 between mile markers 157 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3182 10175 3195 10193 3229 10170 3203 10138
TIME...MOT...LOC 1817Z 215DEG 18KT 3196 10180

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

80

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:45 AM CDTHigh Wind WatchMAFCulberson23 hr
May 23, 1:18 PM CDTSpecial Weather StatementMAFGlasscock42 min
May 23, 1:48 PM CDTSpecial Weather StatementMAFMartin42 min
May 23, 2:30 PM CDTSpecial Weather StatementMAFBorden45 min
May 23, 3:20 PM CDTSpecial Weather StatementMAFBorden25 min
May 23, 5:47 PM CDTSpecial Weather StatementMAFMitchell43 min
May 23, 5:47 PM CDTSpecial Weather StatementMAFReeves43 min
May 23, 5:51 PM CDTSpecial Weather StatementMAFBorden39 min
May 23, 6:31 PM CDTSpecial Weather StatementMAFReeves44 min
May 23, 6:33 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin57 min
May 23, 6:49 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.